After my blog last week about the sudden depression that caught me off guard, an acquaintance from the immune support message boards sent me an e-mail that made me feel a whole lot better. Here's part of what she said:
"Valtrex certainly can cause a die-off reaction! My doctor, who has treated more than 200 patients with antivirals, states that about 30% of his patients (admittedly a very sick group) get a significant die-off with Valtrex or Famvir.
I have been struggling with die-off symptoms on Famvir (a very similar drug to Valtrex) for seven months now. The ones I had at the beginning were every bit as bad as those experienced by many Valcyte patients. (This was especially surprising to me since my level of functioning prior to the drug was pretty high.....at least a notch or two above yours, based on what I've read in your blog.)
Note also that the biggest initial die-off reactions to antivirals tend to be in emotional lability. This was the case for me, I have noted it on the ProHealth board, and my doctor told me (after I'd already experienced it) that it was the case for many or most of his patients who got die-off as well.
My doctor told me when I was struggling with it that my suffering eventually would lead to improved mood in general. Those around me (my husband etc.) now state that my emotional state (in terms of positivity and resilience to stress) has indeed improved a lot since I started the drug, regardless of how I seem to be feeling physically or how well my cognitive abilities are doing. (A number of my other symptoms have improved now compared to where I started too, but only when I stop taking the drug for a day or two. The continued die-off from the drug seem to be covering up the improvements.)"
I found this extremely interesting. As I mentioned in a previous blog, I have sometimes felt lately that I was losing my mind - feeling fine one day and sobbing uncontrollably the next. It's so comforting to find out this is a normal reaction.
More on reactions to Valtrex in another blog. The system is about to shut down....